Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Should I remove fentanyl patch exposed to heat while suffering from nausea?

User rating for this question
Very Good
Answered by

Critical Care Specialist
Practicing since : 1992
Answered : 1607 Questions
I had a massage between 5-6 pm EST tonight. I did not realize but the massage table was heated. Thus, the fentanyl patch was exposed to heat for 30 minutes while I was on my stomach. I noticed increased nausea. I have stayed awake now for 4 -5 hours since. Should I leave the patch on? Is there any danger at this time if I leave the patch on? The patch has been on my body since noon on Friday.
Posted Mon, 20 Jan 2014 in Medicines and Side Effects
Answered by Dr. Sadiq Mughal 1 hour later
Brief Answer: Remove the patch immediately Detailed Answer: Hello XXXX. Thanks for writing to us. There are certain precautions which you must take while using fentayl patches.The most common precautions are; Protect the patch from direct heat such as heating pads electric blankets, heat lamps, hot tubs and heated water beds. You should also avoid long hot baths or sun baths while you are wearing the patch. Since the patch was exposed to heat for 30 minutes this has resulted in release of increased concentratation of drugs in circulation in a very short period of time. Increased concentration of drug in your circulation has caused the side effects. Nausea is one of side effect of fentanyl.Lack of sleep is also due to increased concentration of drug as it also causes nervousness, mood changes and confusion. Remove the patch immediately as heat it may have damaged the mechanism of the patch by which controlled drug is released. You can apply anther patch on another site after consultation with your physician. Hope this answered your question. Let me know if you have any more questions Take care. Regards. Dr Sadiq
Above answer was peer-reviewed by
Follow-up: Should I remove fentanyl patch exposed to heat while suffering from nausea? 43 hours later
I took your advice and removed the fentanyl patch at Noon on Sunday, December 29th. I have now gone cold XXXXXXX off the patch and decided not to use it any more. My question is what are the expected withdrawal symptoms and how long do they last? I was on 25 mcg/72 hours for 3 weeks. Let me know. Thanks, Amy Wellman
Answered by Dr. Sadiq Mughal 31 hours later
Brief Answer: Well done Don't use it again.Most sever ist 2 days Detailed Answer: Thanks for your feedback. You did the right thing by removing the patch. Generally to avoid withdrawal symptoms we tapper the drug slowly rather than stopping suddenly. But in your case, you were on very small dose 25mcg/72 hours that too only for three weeks. I expect you to have some withdrawal symptoms for short period of time. The withdrawal symptoms may be strongest for a day or two. Mild symptoms may last of minimum of 3 weeks. It would also depend upon certain factors such as; How long the person was on fentanyl? The strength and dosage prescribed. The person’s overall health and age. Whether the patient has previous experience with fentanyl or other pain medications. Keeping in mind the above described factors hope fully your cold XXXXXXX will last for limited period as the fentanyl withdrawal symptoms are strongest and most discomforting in the first day or two after discontinuing use of medication. In mild cases as in your case they may last for minimum period of 3 weeks but not limited to 3 weeks. In persons where duration and dose is very high they may last for prolonged period of time unless treated. The withdrawal symptoms are; Severe abdominal pain. Anxiety,Tremorsconfusion. Constipation. Unexplained hot flushes. Insomnia.loss of appetite. Muscle aches Rapid irregular breathing Excessive sweating Uncontrolled irritability. And stuffy or running nose. You should contact your primary care provider if any you find these withdrawal symptoms severe and not controllable. The doctor can reinsert the patch and then gradually taper them off. Hope this answers your question. Write me back if you have any more queries. Take care. Regards. Dr Sadiq.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor